Tue 2 Jul, 2013 08:56 am
My mother, who is 67 years old, has had AFib for some time. She tends to be a bit moody, her job stresses her out, my dad stresses her out, and she always seems to be on the edge of a nervous breakdown. She worries me considerably.
Now I'm being told my aunt forced her to go to the doctors because she believes my mother needs another medication to relieve her stress. The doctor wants her to take Ritalin. My aunt asked if there was any danger, the Dr said "well of course it's dangerous". This blows my mind, and has me stressed out now. According to my mother, she is just going to take it to make everyone happy and if it kills her then it kills her.
Needless to say, I'm worried, and pissed off at the same time. With AFib, should she take Ritalin, or would something else like a low dosage of Valium once and a while be better?
Any thoughts or advice would be really, really appreciated.
Take her to another doctor to get a second opinion.
Thanks for the response.
I was kind of hoping there was a doctor in the house.
If there was a responsible doctor, they'd advise you to see a doctor (in person).
It would be professionally irresponsible for them to advise you online.
Also, the policy of this forum site is to disallow dispensing of medical advice. Some people may offer anecdotal stories of what medically has happened to them or people they know with similar illness. However, this tends to be of little help.
This is serious condition and such should be seen by a medical expert.
I agree, thank you. We just live in a small community, only a handful of doctors, and with not such a great reputation to boot.
I know it's serious, and I guess I should try my best to get her to another doctor. It's just a little easier said than done.
I'm reaching I guess.
Educating yourself about the drugs, conditions, test results, and recommended treatments will go a long way toward helping you help your mother.
Read up on Ritalin here:
Make note of the following excerpt from that link:
Tell your doctor if you have any heart problems. Some stimulants have caused sudden death in children and adolescents with serious heart problems or congenital heart defects.
To make sure Ritalin is safe for you, tell your doctor if you have:
high blood pressure;
angina (chest pain), heart failure, heart rhythm disorder, or recent heart attack;
Get a list of all the other drugs your mother is taking and compare them to the list at the link above for adverse drug interactions.
Learn about her condition:
Read up on treatments:
Read up on medication options:
As far as the stress your mother is under, focus on reducing/eliminating the causes of the stress rather than trying to medicate it away.
Maybe have a family meeting to discuss it and what everyone can do to help your mom reduce her stress and what mom can do to not get so stressed out over things.
I still think that talking to a second doctor is a good idea, especially if the first one is not the same doctor who is treating her A-Fib.
Check out this map from the Heart Association to locate a heart specialist near your mother so you can get a second opinion on the Ritalin for A-Fib.
That's awesome, thank you!